How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stan Your Own Question
Dr. Stan
Dr. Stan, Ophthalmologist
Category: Eye
Satisfied Customers: 2701
Experience:  Johns Hopkins Fellowship Trained, Certified and Licensed Medical Physician and Surgeon
25472284
Type Your Eye Question Here...
Dr. Stan is online now
A new question is answered every 9 seconds

About 3 years ago I was diagonoised with uvities and also

Customer Question

About 3 years ago I was diagonoised with uvities and also found that I have Lupis although my doctor doesn,t think I will have full blown Lupis. I have been on methatraxate for 3 years and I am now down to 4 pills a week and through recent blood tests I have learned that I have red blood cells that are enlarged and my potassium level is down a little I just think that my body is saying that the methatraxate is too much but the eye doctor says I will probably have to be on at least 1 pill a week for the rest of my life I am 63. Thank you Jan Partridge
Submitted: 7 years ago.
Category: Eye
Expert:  Dr. Stan replied 7 years ago.
Hello,

Welcome to Just Answer:

It is not uncommon to stay on eventually remain 1 pill per week for a very prolonged period (including life time) in order to keep the Lupus quiet and controlled. The enlarged red blood cells is likely due to anemia caused by a combination of folic acid and Vitamin B12 deficiency. However, since you are taking the supplements of these vitamins, it is likely that the higher dose of methotrexate contributed to the anemia - as methotrexate tend to deplete the body of folic acid. Now that your of methotrexate is decreasing and you are on folic acid supplement, I would expect that the anemia would be better corrected. The methotrexate is also known to cause low potassium, so your low potassium level is likely caused by the high dose of methotrexate. However, the level will normalize with reduced dose. In the meantime, I suggest that you continue to follow-up with your doctor for closer evaluation and possible potassium supplement. Your uveitis is related to the Lupus, and you should continue the FML drops to quiet eye inflammation and Alphagan to control your eye pressure.

Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to clarify any questions until you are satisfied. Thank you so much.

A Positive Feedback and/or Bonus is welcomed and appreciated.

Please note that this answer is for information only. It cannot be substituted for the visit to or the recommendation of your doctor.
Customer: replied 7 years ago.
Thanks for your answer I guess I was concerned because I had decressed the methatraxate to 4 pills from 5 about 6 months ago and the blood work only changed since Dec and until that time everything had been fine. Thanks Jan
Expert:  Dr. Stan replied 7 years ago.
Hello,

Thank you so much for your reply.

These changes with symptoms can fluctate. Decreasing the methotrexate will not cause low potassium, instead it will make it get better with time. On the other hand, the enlarged red blood cells and/or low potassium may have been present all along, or it could be bone marrow reaction to change in the level of methotrexate. However, the fact the your dosage of methotrexate needed to continue the Lupus is on the downward trend is very favorable, and these labs will normalize with time. I suggest that you countinue your regular follow-up with your doctor.

Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to clarify any questions until you are satisfied. Thank you so much.

A Positive Feedback and/or Bonus is welcomed and appreciated.

Please note that this answer is for information only. It cannot be substituted for the visit to or the recommendation of your doctor.